Pennsylvania, 2020

Winter Weather in Pennsylvania, February 5 to 6, 2020

February 5 to 6, 2020 · NWS PHI · 2 events in 2 counties and zones

Weak low pressure tracked out of the Ohio Valley and just east of the Great Lakes on February 5 into February 6. The track of the low caused warm air to advect into an already marginally cold air mass, leading to mainly liquid precipitation falling.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Weak low pressure tracked out of the Ohio Valley and just east of the Great Lakes on February 5 into February 6. The track of the low caused warm air to advect into an already marginally cold air mass, leading to mainly liquid precipitation falling. However, some light freezing rain occurred mainly in higher elevation areas at the onset of precipitation. Impacts were limited.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 5, 9:30 PM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Feb 5, 9:30 PM EST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
930 PM EST Wed Feb 5 2020

.SYNOPSIS...
High pressure will remain north of the area through tonight. Low
pressure will track northeast and strengthen considerably as it
moves from the Deep South toward the Mid-Atlantic tonight through
Thursday pulling a warm front northward into the forecast area. This
low will pass across the forecast area then continue quickly off
toward the northeast through Friday. High pressure will return
briefly on Saturday then a weak disturbance will impact the area
Sunday through early Monday. Weak high pressure will return through
early next week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
9:30 Update...

The going forecast is generally in good shape. Steadier
precipitation has been a little slow to overspread the region, and
judging by radar it may need at least another couple of hours to do
so for most places. Going thoughts regarding the freezing rain
appear mostly on track. Temperatures have been a little warmer than
expected and dew points lower than expected, likely because the
precip has been slower to move in. But as precip coverage increases
and we see wet bulbing effects, should see areas within the Winter
Weather Advisory drop to near or below freezing. Greatest ice
impacts will be the farther north you go, and it is possible we
could get away with trimming one tier of zones out of the southern
side of the advisory. But will defer any adjustments until we see
what happens when the steadier precip moves in. Previous discussion
follows.

It's been a pleasant day across DelMarVa, NJ and eastern PA
today as highs have warmed into the upper 30s to low 40s. The
persistent cloud cover limited peak heating but either way its
been the calm before the storm(s). So lets get into the storms.
Warm advection rainfall is pushing up through central VA this
afternoon and will begin to move into the local area this
evening. As it does, thermal profiles indicate there will be a
brief period of some light sleet or ice pellets on the front end
of the precip. This will be light in nature and shouldn't
account from much in the way of total accumulation. The warm air
will rapidly push in aloft as the bulk of the rainfall pushes
in. Unfortunately across portions of the area, this is a classic
overrunning situation where a cold wedge of air will sit below
the warm air aloft. This means we'll see an extended period of
freezing rain across the northern tier of the forecast area.
With the 12z guidance and successive runs of rapid refresh
guidance I've trimmed back icing amounts in the lower valleys
while slightly increasing them in the higher terrain. With
surface temps marginally warmer in amounts to about a few
hundredths of an inch of ice at lower elevations while as much
at three tenths across the higher terrain of
Carbon/Monroe/Sussex. Either way, icy conditions are expected
and this is expected to cause hazardous travel conditions
overnight and will potentially impact the Thursday morning
commute. Additionally, with icing amounts around 3/10ths
possible we anticipate the potential for isolated to scattered
power outages overnight.

Through the overnight hours, we're anticipating on the order of a
half an inch to as much as three quarters of an inch of rainfall
across portions of central and southern NJ along with eastern PA and
DelMarVa.  This sets the stage for potential flooding heading into
Thursday afternoon and into the rest of the week.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
Warm air advection finally wins out and erode the cold wedge early
Thursday morning which will end the freezing rain threat.  As
mentioned earlier, unfortunately the main low pressure system will
be starting to track closer to the region and eventually through the
Mid Atlantic. Changes to the forecast earlier include to ramp up the
timing of the rainfall. The storm total precip didn't change much
the trend in guidance was to speed up the onset of moderate to heavy
rainfall. The NAMnest in particular was fairly bullish and has all
come in better alignment with the more progressive GFS.  The problem
with all this is that we're seeing more convective elements within
the system.  Across much of the southern plains today there's been
quite a bit of convection and the air mass that will be moving in
place will be abnormally wet for early February.

Its likely we'll be setting PWAT records at IAD with this system as
consensus of the guidance nearly all point to the same idea that
we'll see PWATs of 1.3-1.4.  The record for tomorrow mornings 12z
sounding is 1.11.  So thats significant.  Looking and ensemble
means, and this signal has been there for days, we're looking at a
mean of 2-3 inches possible... in February... This is an extremely
rare event that we see the potential for 3+ inches of rainfall in
February with literally no sites in our forecast area having any
snow depth. Our hydrologist was doing some research and its
difficult to find river flooding in February for our basins due to a
pure rain event. The amount of precip we're talking about at a 10:1
ratio would be attune to 24-30 inches of snow. Of course its much to
warm to be snow so thats only helpful when considering just how much
liquid we expect to fall.

With the rainfall moving in earlier, we could start to see some low
lying ares and or areas of poor drainage start to flood as early as
tomorrow afternoon along with sharp rises in streams and small
rivers. We do not anticipate any river flooding on Thursday however
as it will take time for the rainfall to runoff into the hydro
basins.  For a full description of the flooding potential please see
the hydro section of the afd below.

With most of our area south of the warm front throughout the day
time period, temperatures will once again be well above normal, with
highs from the mid 40s to lower 60s.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
Long Term Forecast Update and Discussion: No significant changes
were made to the Thursday night through Friday heavy rain forecast.
A period of heavy rain is still expected late evening and through
the overnight hours, however this morning's guidance suite now
indicates the bulk of the heaviest rainfall will occur Thursday
afternoon through evening as opposed to overnight. Total
rainfall amounts of 2-3" are forecast south/east of I-95 with
locally higher amounts possible. Issued a Flood Watch in effect
from Thursday afternoon through Friday to highlight the areas of
greatest concern for flooding issues. While the I-95 corridor
is generally forecast to receive a bit less rainfall (1-2"),
urbanized areas may have greater impacts even with the lesser
amounts. More widespread rain will become more showery into the
day Friday as the main low passes directly over the forecast
area. As temperatures begin to fall later on Friday, westerly
winds will pick up and become quite gusty, especially during the
afternoon and evening, with wind gusts up to around 40 mph
possible.

Beyond the Thursday/Friday system, made adjustments to the PoP
forecast to incorporate the latest medium range guidance.

Previous discussion...

Summary...Unsettled with times of heavy rain into Friday morning as
a strong low pressure system crosses the area. A break to start the
weekend then a quick moving system arrives Saturday night into
Sunday, followed by a cold front early next week.

Synoptic Overview...A deep upper-level trough will continue to shift
eastward through Friday across the East, taking on a negative tilt
as it lifts into the Mid-Atlantic region Friday. This will drive
strong surface low pressure northeastward and right across our
region Friday morning. While a trough remains in the East through
the weekend, it is forecast to weaken although a stronger short wave
trough embedded within it results in a weak surface low emerging off
the Mid-Atlantic coast Sunday morning. A cold front then looks to
settle across area later Monday as the parent short wave and surface
low tracks to our north.

For Thursday night and Friday...A strong upper-level trough shifts
across the East and takes on some negative tilt as it arrives across
the Mid-Atlantic region early Friday morning. This drives a
strengthening surface low right across our region Friday morning,
then across southeastern New England through the afternoon. As this
all unfolds, an impressive 120-140 knot 500 mb jet moves across much
of the East, with a robust 60-90 knot 850 mb jet tracking just off
the coast. A 200-225 knot 250 mb jet is positioned across
southeastern Canada and into the eastern Great Lakes for a time.
This places our region into the right entrance region of the jet for
a time Thursday night into Friday morning. The intense southerly
jets will transport plenty of moisture with precipitable water
values in the 1.0-1.50 inch range. With plenty of forcing for
ascent, enhanced by the upper-level jet structure and the arrival of
the surface low, will result in rain some of which will be heavy at
times. It looks like overnight into Friday morning is when the
heaviest rain occurs, with the axis of heaviest rain probably across
portions of central/southern New Jersey to Delmarva.

Due to the heavy rain falling on top of already wet soil we could
certainly have some nuisance flooding and significant rises on local
area small rivers and streams. If widespread rainfall totals reach
or exceed 2 inches then additional flooding would be possible. Given
that the axis of heaviest rain may occur near and especially east of
I-95, held off on any flood watches. Event rainfall totals are
forecast to be 1.5-2.5 inches with local amounts close to 3 inches.

In addition, at least some guidance shows a little instability
developing primarily across portions of Delmarva early Friday
morning as the surface low passes nearby and ahead of the cold
front. The soundings look on the moist side which may result in
rather limited instability, however given the robust wind fields
this will have to be watched. Some high-resolution guidance suggests
that Delmarva could be on the northern extent of a possible squall
line. Given less than ideal instability forecast for lightning
production, opted to leave a thunder mention out for now. The
greater chance for some thunder looks to be south of our area.

As the surface low tracks to our northeast during Friday, winds
shift to the west and northwest with increasing cold air advection.
A deformation band west of the surface low track may lift across
portions of our western zones (Lehigh Valley to far northwest NJ and
into the Poconos) Friday, however it looks to weaken and therefore
limit the changeover to snow before the precipitation ends. Mild
temperatures to start Friday, particularly near and south/east of I-
95, then temperatures will fall through the afternoon.

For Saturday and Sunday...The upper-level trough weakens allowing
surface high pressure to briefly build across our area Saturday.
This results in a colder day Saturday, with a little moderation
forecast for Sunday. A short wave trough though embedded in the
broader trough looks to induce surface low development as it crosses
the Ohio Valley. This surface low is forecast to emerge off the Mid-
Atlantic coast early Sunday and may be weak, however the flow looks
progressive and therefore the storm should quickly shift east and
away from the coast during Sunday. The air mass might be cold enough
for some wintry precipitation, however the details on this system
remain less certain given the multiple waves occurring before this
feature. Overall, did not make any significant changes during this
time frame.

For Monday and Tuesday...The flow aloft is forecast to turn more
zonal in the wake of the weekend short wave trough. A weak low
tracking well to our west should settle a cold front across our area
later Monday. The front may stall nearby as high pressure slides
across into overnight Monday before moving offshore. Some semblance
of a return flow sets up thereafter along with some warm air
advection, which may result in some showers developing Monday night
and Tuesday as some short wave energy rides the more zonal flow
aloft. For now, generally blended in the 00z WPC guidance into
continuity.

&&

.AVIATION /03Z THURSDAY THROUGH MONDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Tonight...VFR ceilings will quickly give way to MVFR and then IFR as
precip begins to move in after 00Z. For the most part, the precip
will be falling as rain, however, at KABE and possibly at KRDG, a
period of -fzra is possible, primarily after 03Z. Easterly winds of
5 to 15 kt. Moderate confidence on the overall pattern, but low
confidence on the exact timing.

Thursday...IFR with breaks of MVFR are likely to be the predominant
flight category through the day. Its possible for some improvement
to VFR during the afternoon when there is a lull in the rain, but
any improvement is likely to be brief. Winds may be light and
variable through the morning, but should eventually settle out of
the south at 5 to 10 kt. A low level jet aloft will create wind
shear and low level turbulence across most terminals Thursday
afternoon. Moderate confidence impacts although there could
be modest differences in timing.

Outlook...

Thursday night...IFR with LIFR possible. Heavy rain with associated
visibility restrictions. Winds light and variable early then
becoming southeasterly around 5 kts after 09Z. High confidence in
low conditions.

Friday...IFR initially will become MVFR and possibly VFR later in
the day. Rain early will become more showery after 15Z then end
after 21Z. Winds southeasterly 5-10 kts early then becoming westerly
and increasing to 15-20 kts around 18Z. Wind gusts up to 35 kts
possible after 21Z. Moderate confidence on evolution.

Friday night...VFR. Westerly winds will slowly diminish throughout
the night to around 10 kts by daybreak Saturday. Gusts dropping off
after 06Z. Moderate confidence.

Saturday... VFR. Westerly winds around 10 kts. High confidence.

Sunday...Mostly VFR with MVFR possible with rain or snow showers.
Winds light and variable. Low confidence.

&&

.MARINE...
Winds and seas have diminished below SCA criteria this evening, and
no marine products are currently in effect. However by Thursday
afternoon expect building seas even under modest winds so a
small craft advisory will go back into effect Thursday
afternoon. Expected seas for the coastal waters will range
between 5-8 feet by late Thursday evening.

On the Delaware Bay, conditions will stay below SCA levels through
tonight.

Outlook...

Thursday night...Waves will continue to build through the overnight
to around 5-7 feet by daybreak Friday on ocean waters. There will be
an enhancement of the southerly winds before midnight to around 20
kts then winds will die down before increasing again around
daybreak. Heavy rain.

Friday...SCA conditions will continue throughout the day then winds
will switch westerly abruptly and increase to 20-25 kts with gusts
up to 40 kts. Waves 7-9 feet on ocean waters and building to 4-6
feet on Delaware Bay. A Gale Watch has been issued for the period.

Friday night... Winds will diminish slowly throughout the night to
below SCA conditions by daybreak Saturday.

Saturday...Some lingering elevated seas possible early, but
otherwise conditions will be below SCA criteria.

Sunday...Conditions are forecast to remain below SCA criteria.

&&

.HYDROLOGY...
Whether it be deterministic solutions, probabilistic solutions, or
looking at standard deviations, all point to some heavy rain in the
24 to 36 hour range. The GFS continues to be the most progressive
solution with the heaviest precipitation falling across the NJ/DE
coastal plain. Other solutions remain less progressive with heavy
precipitation into the I95 corridor and Delaware Valley.

As a result of these signals coming together, we are issuing a Flood
Watch from just west of the I95 corridor and east to the coast.

Light rain will begin to spread into the region tonight and
intensify later in the day on Thursday. Periods of heavy rain can be
expected to persist into Friday morning. The heavy rain threat will
end Friday afternoon. Amounts up to three inches are possible. We
cannot rule out some four inch amounts.

As a result of the rainfall, poor drainage and low-lying flooding
will likely begin late Thursday. The response will be quick. This
will be followed by small stream flooding and even mainstem flooding
Thursday night and Friday. In some cases, flooding on the larger
rivers could persist into the weekend.

At this time, we are not concerned with our forecast points on the
Schuylkill or Delaware Rivers, but are concerned with portions of
the Passaic River, the Millstone River in the Raritan Basin, and the
smaller Rancocas Creek in southern NJ. We are also concerned with
flooding across SE PA and northern DE. These areas saw quite a bit
of rain on 1/25 that resulted in flooding.

For coastal communities, tides will be on the uptick into the
weekend. This could equate to more flooding as the higher than
normal tides restrict rain runoff.

Please refer to the Advanced Hydrologic Prediction Service (AHPS)
website for the latest fresh water and tidal crest forecasts.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Flood Watch from Thursday afternoon through Friday afternoon
     for PAZ070-071-101>106.
     Winter Weather Advisory until 10 AM EST Thursday for PAZ054-
     055-060>062-105.
NJ...Flood Watch from Thursday afternoon through Friday afternoon
     for NJZ008>010-012>027.
     Winter Weather Advisory until 10 AM EST Thursday for NJZ001-
     007>010.
DE...Flood Watch from Thursday afternoon through Friday afternoon
     for DEZ001>004.
MD...Flood Watch from Thursday afternoon through Friday afternoon
     for MDZ008-012-015-019-020.
MARINE...Gale Watch from Friday morning through late Friday night for
     ANZ430-431-450>455.
     Small Craft Advisory from 1 PM Thursday to 6 AM EST Friday for
     ANZ450>455.

&&

Synopsis...Staarmann
Near Term...Deal/O'Brien
Short Term...Deal
Long Term...Gorse/Staarmann
Aviation...Deal/Staarmann
Marine...Deal/Staarmann
Hydrology...Kruzdlo
Hazardous weather outlook, Feb 5, 4:05 PM EST, 7 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
405 PM EST Wed Feb 5 2020

NJZ001-007-PAZ054-055-060>062-062115-
Sussex-Warren-Carbon-Monroe-Berks-Lehigh-Northampton-
405 PM EST Wed Feb 5 2020

...WINTER WEATHER ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 10 AM
EST THURSDAY...

This Hazardous Weather Outlook is for northern New Jersey, east
central Pennsylvania and northeast Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NJZ008>010-PAZ105-062115-
Morris-Hunterdon-Somerset-Upper Bucks-
405 PM EST Wed Feb 5 2020

...WINTER WEATHER ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 10 AM
EST THURSDAY...
...FLOOD WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH FRIDAY
AFTERNOON...

This Hazardous Weather Outlook is for northern New Jersey,
northwest New Jersey and southeast Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

DEZ001>004-MDZ008-012-015-019-020-NJZ012>027-PAZ070-071-101>104-106-
062115-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Middlesex-Western Monmouth-
Eastern Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Delaware-Philadelphia-Western Chester-
Eastern Chester-Western Montgomery-Eastern Montgomery-Lower Bucks-
405 PM EST Wed Feb 5 2020

...FLOOD WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH FRIDAY
AFTERNOON...

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, southern New Jersey and southeast
Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ430-431-450>455-062115-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
405 PM EST Wed Feb 5 2020

...GALE WATCH IN EFFECT FROM FRIDAY MORNING THROUGH LATE FRIDAY
NIGHT...

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Carbon

When
February 5, 11:45 PM EST to February 6, 10:00 AM EST
Where
Carbon forecast zone
Reported by
Unknown
Coordinates
40.918, -75.709 (the zone’s center; the record gives no point)

Radar and temperature data, along with observations from nearby areas, suggest that light freezing rain likely occurred in parts of the county.

Winter Weather, Monroe

When
February 6, 12:00 AM EST to 10:00 AM EST
Where
Monroe forecast zone
Reported by
ASOS
Coordinates
41.058, -75.339 (the zone’s center; the record gives no point)

Light freezing rain occurred. The Mount Pocono ASOS (KMPO) measured 0.15 inches of ice accretion. Public and spotter reports of light icing were also received.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2020Every state in 2020This day in weather historyWarnings in Pennsylvania, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 870702, 870701.